Patients receiving naloxone for opioid overdoses can be safely discharged after 1 hour of observation

Anuja Vaidya (Twitter) - Print  | 

A study published in Academic Emergency Medicine clinically assessed the practice of discharging patients from the emergency department just one hour after receiving naloxone for drug overdoses.

Researchers from the University at Buffalo (N.Y.) conducted the study at Erie County Medical Center in Buffalo. They enrolled 538 patients in the study who arrived at the medical center by ambulance after receiving naloxone for suspected opioid overdose outside the hospital.

The patients' vital signs, including heart rate and blood pressure, were evaluated one hour after receiving naloxone and within 30 to 40 minutes of arriving at the hospital. They observed patients for around four hours before discharging them.

The researchers found that most adverse events seen in patients with normal examinations after receiving naloxone were minor and not likely life threatening.

Thus, they concluded, it is safe for providers to discharge patients one hour after naloxone treatment, provided their vital signs have reached a specific level.

More articles on opioids: 
DEA failed to curb opioid distribution in West Virginia, Congress says
Filling opioid prescriptions postpartum ups risk of persistent use regardless of delivery type
Purdue must release secret OxyContin marketing files, court rules

© Copyright ASC COMMUNICATIONS 2019. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

To receive the latest hospital and health system business and legal news and analysis from Becker's Hospital Review, sign-up for the free Becker's Hospital Review E-weekly by clicking here.